Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 26, 2011, 2:28 AM MDT for Carter County, Montana. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2011, 2:28 AM MDT (08:28 UTC)
- Expired
- Jun 26, 2011, 3:30 AM MDT
- In force
- 62 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Carter County, MT
The radar
The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:55 AM MDT | HAIL 1 | 20 Sse Ekalaka, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 23.3
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS55 KBYZ 260828
SVRBYZ
MTC011-260930-
/O.NEW.KBYZ.SV.W.0039.110626T0828Z-110626T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
228 AM MDT SUN JUN 26 2011
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA...
* UNTIL 330 AM MDT.
* AT 223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED
11 MILES NORTHEAST OF RIDGEWAY...OR 21 MILES SOUTH OF EKALAKA...AND
MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN CARTER COUNTY AT 240 AM MDT
RURAL NORTHEASTERN CARTER COUNTY AT 300 AM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4537 10462 4551 10479 4589 10412 4588 10403
4561 10403
TIME...MOT...LOC 0828Z 235DEG 33KT 4564 10434
$$2 follow-up statements
942
WWUS55 KBYZ 260901
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
301 AM MDT SUN JUN 26 2011
MTC011-260930-
/O.CON.KBYZ.SV.W.0039.000000T0000Z-110626T0930Z/
CARTER MT-
301 AM MDT SUN JUN 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM MDT
FOR EAST CENTRAL CARTER COUNTY...
AT 255 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED 19 MILES
NORTHEAST OF BELLTOWER...OR 25 MILES EAST OF EKALAKA...MOVING
NORTHEAST AT 40 MPH.
LAT...LON 4561 10403 4552 10430 4566 10451 4589 10413
4588 10403
TIME...MOT...LOC 0901Z 235DEG 33KT 4581 10398
$$107
WWUS55 KBYZ 260927
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MDT SUN JUN 26 2011
MTC011-260937-
/O.EXP.KBYZ.SV.W.0039.000000T0000Z-110626T0930Z/
CARTER MT-
327 AM MDT SUN JUN 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARTER COUNTY
WILL EXPIRE AT 330 AM MDT...
THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4561 10403 4552 10430 4566 10451 4589 10413
4588 10403
TIME...MOT...LOC 0927Z 235DEG 33KT 4595 10370
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:04 PM MDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 25, 9:04 PM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT SAT JUN 25 2011
.SHORT TERM...VALID FOR SUN AND MON...
UPPER LEVEL TROUGH MOVING INTO NORTHWEST MONTANA OVERNIGHT WITH
AIRMASS OVER SOUTHERN MONTANA UNSTABLE BUT UNDER AN PORTION OF THE
JET STREAM THAT PREVENTS MOST THUNDERSTORM ACTIVITY FROM
DEVELOPING. A FEW ISOLATED SHOWERS ARE OCCURRING WEST OF
BILLINGS...BUT AIRMASS IS ALREADY LOSING DIURNAL WARMING AND DO
NOT EXPECT SHOWER ACTIVITY IN THIS AREA TO PICK UP IN INTENSITY.
SOUTHEAST MONTANA HAS HIGHER DEWPOINTS AND INCREASING LOW LEVEL
WINDS IN RESPONSE TO A LOW LEVEL JET FORMING. ALSO EXPECT A JET
COUPLET TO DEVELOP OVER THIS AREA WHICH WILL PROVIDE LIFT TO ALLOW
THUNDERSTORMS TO OVERCOME DIURNAL COOLING. HOWEVER...THIS WILL
OCCUR LATER...AFTER MIDNIGHT...AND ONLY EXPECT A STORM OR TWO TO
FORM. HOWEVER...ANY STORMS THAT FORM IN THIS AREA WILL HAVE A
CHANCE TO BECOME STRONG AS WIND FIELDS SUPPORT SEVERE WEATHER.
NOT CONFIDENT ENOUGH ABOUT SEVERE WEATHER POTENTIAL TO ADD THIS
DETAIL INTO FORECAST AS RAPID REFRESH MODEL IS NOT CONSISTENT IN
SEVERE WEATHER FROM RUN TO RUN. WILL UPDATE FORECAST TO MENTION
LESS THUNDER IN THE WESTERN ZONES.
YELLOWSTONE RIVER IN BILLINGS IS JUST ABOUT TOUCHING THE OFFICIAL
FLOOD STAGE OF 13 FEET. FLOOD WARNINGS LOOK ON TRACK. BORSUM
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS CONTINUE TO BE IN GOOD AGREEMENT IN BUILDING A RIDGE
ACROSS THE FORECAST AREA TUESDAY AND WEDNESDAY RESULTING IN DRY
CONDITIONS AND TEMPERATURES WARMING WELL ABOVE NORMAL WITH SOME
LOCATIONS ON THE PLAINS SOARING INTO THE MIDDLE TO UPPER 90S BY
WEDNESDAY. BOTH MODELS BRING A STRONG TROUGH AND UPPER WAVE INTO
THE PACIFIC NORTHWEST WEDNESDAY RESULTING IN A SOUTHWEST FLOW
ALOFT ALONG WITH UPPER DIVERGENCE ACROSS THE FORECAST AREA WHICH
WILL BRING A GOOD CHANCE FOR THUNDERSTORMS. TROUGH AND UPPER WAVE
MOVE THROUGH AND DRAG A COOL FRONT ACROSS THE AREA THURSDAY
BRINGING CONTINUED THUNDERSTORM CHANCES. THUNDERSTORMS WEDNESDAY
INTO THURSDAY MAY BE SEVERE. COOLER TEMPERATURES WILL BE IN STORE
FOR FRIDAY ALONG WITH DRYING CONDITIONS. HOOLEY
&&
.AVIATION...
MARGINALLY UNSTABLE AIRMASS OVER THE WESTERN 2/3 OF THE AREA THIS
EVENING WITH ONLY ISOLATED SHOWER ACTIVITY. UPPER LEVEL TROUGH
MOVING INTO NORTHWESTERN MONTANA OVERNIGHT WILL BEGIN TO INCREASE
INSTABILITY OVERNIGHT. THIS WILL HAVE TWO IMPACTS. SOUTHEAST
MONTANA WILL HAVE AN ENVIRONMENT SUPPORTIVE OF STRONG ISOLATED
THUNDERSTORMS OVERNIGHT...BUT ONLY 1 OR 2 STORMS ARE EXPECTED TO
FORM. AREAS WEST OF BILLINGS OVERNIGHT WILL SEE INCREASING SHOWER
ACTIVITY TOWARDS MORNING WITH ISOLATED THUNDERSTORMS. MVFR
CEILINGS MAY DEVELOP ALONG THE MOUNTAINS BEFORE DAYBREAK. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 051/070 049/075 054/086 060/094 063/085 055/079 056/082
37/T 31/B 11/B 12/T 33/T 32/T 11/U
LVM 041/067 037/074 045/085 048/090 056/080 048/076 047/078
34/T 21/B 11/B 12/T 33/T 32/T 11/B
HDN 053/075 050/076 053/088 057/098 061/089 055/082 055/084
47/T 31/B 11/U 12/T 33/T 32/T 11/U
MLS 053/073 049/076 055/087 061/097 066/089 056/080 056/082
44/T 31/B 11/U 11/B 33/T 32/T 11/U
4BQ 054/074 050/075 054/087 059/098 063/089 055/081 056/084
46/T 61/B 01/U 11/U 23/T 32/T 11/U
BHK 052/070 049/073 055/083 058/094 063/086 056/078 055/080
46/T 41/B 11/U 11/B 23/T 32/T 11/U
SHR 050/071 046/074 050/086 054/094 058/085 051/078 051/080
37/T 61/B 11/U 12/T 23/T 32/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 25, 3:20 PM MDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 320 PM MDT SAT JUN 25 2011 MTZ028>042-056>058-063>068-WYZ098-099-262130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 320 PM MDT SAT JUN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT. THE THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL WHICH COULD EXACERBATE RIVER FLOODING ISSUES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHEAST MONTANA. MULTIPLE RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION FOR CURRENT AND EXPECTED RIVER FLOODING DUE TO SNOW MELT. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO NEXT WEEK ALONG AREA RIVERS. IN ADDITION...HEAVY RAINFALL WITH THUNDERSTORMS ON SUNDAY COULD EXACERBATE RIVER FLOODING ISSUES. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
In the hours before
Special weather statement, Jun 26, 2:03 AM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
203 AM MDT SUN JUN 26 2011
MTZ037-260900-
CARTER MT-
203 AM MDT SUN JUN 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER COUNTY UNTIL 300
AM MDT...
AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF RIDGEWAY...OR 22 MILES
SOUTHEAST OF EKALAKA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL EASTERN CARTER COUNTY...
RURAL NORTHEASTERN CARTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4549 10446 4560 10460 4588 10413 4588 10403
4559 10403
TIME...MOT...LOC 0803Z 235DEG 24KT 4561 10434The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:03 AM MDT | Special Weather Statement | BYZ | Carter | 57 min |
| Jun 26, 6:29 AM MDT | Special Weather Statement | BYZ | Fallon | 61 min |
| Jun 26, 6:43 AM MDT | Special Weather Statement | BYZ | Powder River | 62 min |
| Jun 26, 6:48 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Fallon | 57 min |
| Jun 26, 12:47 PM MDT | Special Weather Statement | BYZ | Yellowstone | 58 min |
| Jun 26, 1:56 PM MDT | Special Weather Statement | BYZ | Big Horn | 64 min |
| Jun 26, 2:31 PM MDT | Special Weather Statement | BYZ | Rosebud | 59 min |
| Jun 26, 4:24 PM MDT | Special Weather Statement | BYZ | Custer, Powder River | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.